Rip Current, Delaware Beaches
- When
- July 17, 5:00 AM EST to 8:00 PM EST
- Where
- Delaware Beaches forecast zone
- Reported by
- Lifeguard
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A continued southeast flow around a surface high pressure system combined with spring tides associated with the new moon to continue a higher, generally moderate risk of stronger rip currents on the 17th along Atlantic coastal Delaware. There were 46 water rescues at Bethany Beach (Sussex County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A continued southeast flow around a surface high pressure system combined with spring tides associated with the new moon to continue a higher, generally moderate risk of stronger rip currents on the 17th along Atlantic coastal Delaware. There were 46 water rescues at Bethany Beach (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 3:13 AM EST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 413 AM EDT FRI JUL 17 2015 .SYNOPSIS... HIGH PRESSURE WILL EASE OFFSHORE TODAY. LOW PRESSURE WILL THEN MOVE THROUGH THE SAINT LAWRENCE VALLEY FRIDAY NIGHT INTO SATURDAY, PULLING A WARM FRONT NORTH OF OUR AREA FRIDAY NIGHT. A SURFACE TROUGH IS EXPECTED TO DEVELOP ACROSS THE MID ATLANTIC ON SATURDAY AS HIGH PRESSURE MOVES ACROSS THE SOUTHEAST THE REST OF THE WEEKEND. A COLD FRONT SHOULD THEN MOVE THROUGH OUR AREA MONDAY NIGHT, AND BE FOLLOWED BY HIGH PRESSURE FOR MIDWEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ONE MORE PLEASANT DAY IS ON TAP UNDER THIS RELATIVELY COOL AND DRY AIR MASS. WINDS WILL SHIFT MORE SOUTHERLY TODAY. AS SUCH, WILL SEE A VERY SMALL WARMING TREND FROM YESTERDAY. BY LATE THIS AFTERNOON, CLOUDS SHOULD BE ON THE INCREASE WITH THE APPROACHING WARM FRONT. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... WARM FRONT LIFTS NORTH THROUGH THE REGION, AS AN UPPER LEVEL SHORT WAVE TROUGH PASSES WELL NORTH OF THE REGION. THE BEST SYNOPTIC SCALE LIFT SHOULD REMAIN NORTH OF THE REGION, AND WITH THE TIMING OF THESE FEATURES OVERNIGHT, AGREE WITH THE PREVIOUS SHIFT THAT CHANCES FOR THUNDERSTORMS SEEM LOW AS ALL INSTABILITY WILL BE ELEVATED. HOWEVER, WITH THE WARM AIR ADVECTION, RAIN SHOWERS ARE POSSIBLE, PRIMARILY FOR LOCATIONS ALONG AND WEST OF THE FALL LINE WHERE THERE MAY ALSO BE A BIT OF OROGRAPHIC ENHANCEMENT. && .LONG TERM /SATURDAY THROUGH THURSDAY/... EXCESSIVE HEAT BASED HEADLINES SEEM LIKELY AT LEAST ON SUNDAY, IF NOT ON MONDAY ALSO, WITH SOME OF THE WARMEST TEMPERATURES YET THIS SEASON AS DEWPOINTS BECOME OPPRESSIVE ONCE AGAIN. SATURDAY...WARM FRONT WILL LIFT THROUGH THE REGION ON SATURDAY AND WE SEE A STRONGER THETA-E SURGE DEVELOP. DEWPOINTS CLIMB BACK TOWARDS THE 70F MARK, WITH BUILDING MID-LEVEL HEIGHTS AS TEMPERATURES PUSH CLOSER TO 90F AGAIN. THERE WILL BE SOME OVER- RUNNING RAIN ACROSS THE WESTERN ZONES EARLY SATURDAY MORNING AS THE FRONT NEARS. BETTER CHANCES FOR SHOWERS OCCURS LATER ON SATURDAY AS A LEE/THERMAL TROUGH DEVELOPS IN THE WARM SECTOR TO OUR WEST AND SLOWLY ADVANCES EASTWARD. MODEL GUIDANCE PAINTS QUITE A BIT OF INSTABILITY ACROSS THE REGION....NCAR ENSEMBLE DATA HAS NEARLY 3000J/KG OF MLCAPE! AS STATED BEFORE THOUGH THE AMOUNT OF SHEAR IS RATHER WEAK AS CONTINUES TO LOOK LIKE ORGANIZED CONVECTION IS LESS A THREAT THAN PULSE SEVERE WITH VERY HEAVY RAINERS. SUNDAY...THERE LOOKS TO BE LESS SFC BASED FORCING WITH OUR CWA DEEPLY INTO THE WARM SECTOR AND NO APPARENT LEE SIDE TROF FORMING. THE WRF-NMMB PASSES A DRY POCKET ACROSS OUR CWA AT 850MB WHICH PLUNGES OUR TOTAL TOTALS AND WOULD MAKE IT DIFFICULT FOR ANY CONVECTION TO OCCUR. THE ABILITY TO TIME AND LOCATE THIS POCKET CORRECTLY IS TOO FAR IN ADVANCE TO PULL POPS. BUT, OTHER MODELS ARE ALSO SHOWING HIGHER PREDICTED CONVECTIVE TEMPS. THE ONE CAVEAT IS THAT THE GFS AND TO A LESSER EXTENT THE ECMWF ARE PASSING AN EML ACROSS OUR CWA. SO ITS ONE OF THOSE CASES WHERE THE OVERALL NUMBER OF TSTMS WOULD BE LESS, BUT IF SOME COULD POP, THEY WILL BE STRONG. PRETTY MUCH THE FLIP OF TODAY WITH AN OPPRESSIVELY HOT SUMMER DAY. WITH AMPLER SUNSHINE. WE ARE BOOSTING MAX TEMPS OVER CONTINUITY. GFS MEX MOS MAY BE TOO HIGH, BUT THE HIGHER HIGHS IDEA LOOKS REASONABLE. HEAT INDEX VALUES ARE PREDICTED TO PEAK BETWEEN 95F AND 105F IN MOST OF OUR CWA, THE HIGHEST OF THE THREE DAYS WITH THIS PACKAGE. MONDAY...CONTINUED HEATING ON MONDAY THOUGH NOT QUITE AS WARM AS SUNDAY WITH LOWERING THICKNESSES AND THE APPROACH OF A SURFACE COLD FRONT...WARMEST CORE OF AIR PASSES OFFSHORE DURING THE MORNING. COLD FRONT PASSAGE EXPECTED TO TOUCH OFF SCATTERED SHOWERS AND THUNDER ONCE AGAIN WITH THE BEST CHANCES ACROSS THE NORTHERN TIER WHERE BETTER SHEAR EXISTS. HEAT INDEX VALUES EXPECTED TO COME CLOSE TO TRIPLE DIGITS ONCE AGAIN. TUESDAY - THURSDAY...DRIER AIR FILTERS DOWN BEHIND THE DEPARTING COLD FRONT WITH COOLER TEMPERATURES WITH HIGH PRESSURE NOSING IN. CURRENTLY, THIS HIGH PRESSURE SYSTEM IS LOOKING SLIGHTLY STRONGER THAN NORMAL FOR THIS TIME OF YEAR. AS A RESULT, DRY AND WARM SUMMER CONDITIONS ARE LOOKING TO LOCK INTO THE REGION FOR THE WEDNESDAY, THURSDAY TIME FRAME WITH AFTERNOON TEMPERATURES TOPPING OUT IN THE MID-UPPER 80S. IF THIS HIGH PRESSURE SYSTEM TURNS OUT TO BE WEAKER THAN CURRENTLY FORECASTED, EXPECT ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING BOTH WEDNESDAY AND THURSDAY AFTERNOONS, ESPECIALLY ACROSS THE SOUTHERN AREAS OF THE CWA. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS. LOCALIZED MVFR VISIBILITIES AND CEILINGS ARE POSSIBLE THROUGH 12Z, PRIMARILY FOR TAF SITES CLOSER TO THE BAY, INCLUDING KILG AND KMIV. OTHERWISE, MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH 06Z. AFTER 06Z, MVFR CONDITIONS ARE POSSIBLE WITH ANY SHRA (AND POSSIBLY TSRA) THAT MOVES IN FROM THE WEST. THE HIGHEST RISK FOR MVFR AFTER 06Z WILL BE FOR OUR WESTERN TAF SITES INCLUDING KRDG AND KABE. HOWEVER, EVEN HERE, CHANCES ARE TOO LOW TO MENTION IN THE TAFS AT THIS TIME. WINDS WILL GENERALLY BE OUT OF THE SOUTH OR SOUTH SOUTHWEST AT 10 KT OR LESS, THOUGH OCCASIONAL GUSTS TO 15KT WILL BE POSSIBLE BETWEEN 15 AND 21Z. OUTLOOK... SATURDAY THROUGH SUNDAY NIGHT...GENERALLY VFR. ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE. LOWER CIGS/VSBYS POSSIBLE WITH SHOWERS/THUNDERSTORMS. MONDAY AND MONDAY NIGHT...MOST LIKELY GREATEST IMPACT DAY FROM SHOWERS AND THUNDERSTORMS WITH MORE MVFR TO LOCALLY IFR CONDITIONS OCCURRING. TUESDAY...VFR. SOME MVFR/IFR FOG POSSIBLE EARLY. && .MARINE... WITH HIGH PRESSURE IN PLACE, WINDS AND SEAS ARE EXPECTED TO STAY BELOW SCA CRITERIA TODAY AND TONIGHT. SEAS SHOULD CONTINUE TO SLOWLY FALL THIS MORNING AND SHOULD BE 2 TO 3 FT BY THIS AFTERNOON. OUTLOOK... SATURDAY TO SATURDAY NIGHT...WINDS MAY APPROACH 20 KNOTS AND SEAS MAY BE CLOSE TO 4 FEET, BUT ARE CURRENTLY EXPECTED TO REMAIN BELOW ADVISORY LEVELS. SOME SPECIAL MARINE WARNINGS ARE POSSIBLE. SUNDAY THROUGH MONDAY NIGHT...SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED. SOME SPECIAL MARINE WARNINGS POSSIBLE DURING THUNDERSTORMS MAINLY ON MONDAY AFTERNOON AND EVENING. TUESDAY...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED. && .RIP CURRENTS... SOME LINGERING ROUGH SURF NEARSHORE (FROM YESTERDAY) COMBINED WITH AN INCREASING SOUTHERLY OR SOUTH SOUTHEASTERLY WIND WILL RESULT IN AN ELEVATED RISK IMPACT. THUS, THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS FOR THE DELAWARE BEACHES AND NEW JERSEY SHORE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GIGI NEAR TERM...JOHNSON SHORT TERM...JOHNSON LONG TERM...GIGI/HEAVENER AVIATION...GIGI/HEAVENER/JOHNSON MARINE...GIGI/HEAVENER/JOHNSON RIP CURRENTS...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EDT FRI JUL 17 2015 DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-180815- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE- PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY, WITH HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ON SUNDAY AND POSSIBLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ009-010-012-013-020-027-PAZ060>062-101-103-105-180815- HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN- SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER- WESTERN MONTGOMERY-UPPER BUCKS- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY, WITH HEAT INDEX VALUES NEAR 100 DEGREES ON SUNDAY AND POSSIBLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ014-026-180815- EASTERN MONMOUTH-COASTAL OCEAN- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-180815- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM- CUMBERLAND-ATLANTIC-CAPE MAY- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY, WITH HEAT INDEX VALUES NEAR 105 DEGREES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ024-025-180815- DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007-008-PAZ054-055-180815- SUSSEX-WARREN-MORRIS-CARBON-MONROE- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME STRONG THUNDERSTORMS WITH GUSTY WINDS AND HEAVY DOWNPOURS ARE POSSIBLE MAINLY ON SATURDAY AND MONDAY. IT WILL BE UNSEASONABLY HOT AND HUMID SATURDAY THROUGH MONDAY. EXCEPT FOR THE HIGHER TERRAIN, HEAT INDEX VALUES WILL BE NEAR 100 DEGREES ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180815- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 415 AM EDT FRI JUL 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SOME THUNDERSTORMS SATURDAY AND MONDAY COULD PRODUCE LOCALLY STRONG WIND GUSTS TO AROUND 35 KNOTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592250.